Thread Rating:
  • 0 Vote(s) - 0 Average
  • 1
  • 2
  • 3
  • 4
  • 5
Best benzo for opiate w/d?
#1
My cousin is finally ready to kick the smack and wants to do it at home. He is using the Thomas recipe, which calls for a benzo. I'm wondering if anyone can recommend a good one for opiate w/d? Xanax seems out, with its short half life and higher potential for addiction. Klonopin maybe, due it its long half-life? Ativan? It would just be for a short time (his would make sure he only took it for a week or two for sleep and comfort). Any suggestions welcome!
Reply
#2
I never helped someone withdraw from the big H. But, i would be more comfortable with a person using valium. I don't know klonopin. But, as an old timer, i believe in the tried and true.

Valium would ease pain, nausea, restless leg, spasms and seizures in my humble opinion.

I don't give medical advice, but it is just a thought.
Angel  It is Well with My Soul  Angel
Reply
#3
Batgirl,

Like Charon, have no direct experience.  But, for me, klon of a respected brand takes a bit longer to act, but lasts longer than v for me.
Best luck to your friend. 







Spanky
Reply
#4
OT: u r so funny mr. spankster with ur sig line. poor spanky.
Angel  It is Well with My Soul  Angel
Reply
#5
Valium due to the longer half-life. Some clonodine will also help with the BP issues
Reply
#6
You are all so helpful! Looks like val is the way to go. He will have clonodine as well.
Reply
#7
Yes, Valium is the way to go, though mainly because it's a good combination of safety and efficacy (hence the reason doctors always recommend it for opiate w/d).

Despite not being a benzo, Soma is a godsend too (carisoprodal, a muscle relaxant-I find Valium/diazepam does little or definitely not enough for me in terms of its muscle relaxant properties/for stopping "micro-twitches"). But yes, Valium is great for the restless legs, anxiety, everything. If you really need help with strong physical pain in your arms or legs, though (where you're repeatedly hitting yourself in those areas, or others), Xanax seems to comfort the pain a little more, however, even gives this little "vibration" in the sore spots

I normally can't *stand* (most) benzos, but they do help loads during opiate withdrawal. I'm actually prescribed Valium but it makes me almost as apathetic as Xanax, so I'm weaning myself off, down to about 1.25mg or less per day.

Ambien (zolpidem) is also great for taking the edge off, not just for helping you sleep but for being able to immerse yourself in watching tv or reading and forgetting about the pain, also helping with the muscle-relaxing aspect (despite what Wikipedia says, though it might only be referring to its "limited" anxiolytic/anti-stress properties, which I also can't agree with, because it's simply a different way to alleviate the stress (hypnagogic/dreamy).

Yes, ambien too is not a benzo, being a benzo-like hypnotic, but it also mosulates GABAa receptors that benzos do (though ambien has strongest affinity to the alpha-1 subunit within the GABAa system while diazepam affects a wider range of α-subunits as well as beta and other parts of the GABAa receptor complex...this somewhat makes Valium better for covering a wider area of symptoms, including being such a good anti-convulsing).

It's sad that phenazepam is almost solely obtained in some crazy powder form in the west, because in Russia/ Eastern Europe, just sold (by prescription (good to have relatives who travel)) in reliable blister tablets (usually 1mg). It really helps with opiate w/d (most are unaware due to its lack of popularity, misuse, and shady forms in the West) because it has an even better half-life than Valium, but more importantly, does not make you so weak during w/d where it starts to ache and hurt being motionless etc. I discourage you to try and obtain it if you can only find it in unsafe non-tablet form.


And, of course, as many probably know, it's worth to mention that you should NOT take any benzos for longer than 2 weeks in such cases so you don't acquire a new addiction (accompanied by a terrible withdrawal). Use them for ideally no longer 7-10 days to ride out the roughest physical bits.


If you still need benzo assistance after the bulk of the physical w/d has passed (though things like chamomile tea, *lots* of fluids, valerian, and very moderate activity/movement (not necessarily exercise, unless it's yoga or something that affords good recovery and is not too taxing on the body) help loads in such a case, both during and after acute w/d's), you may want to use something like Ativan (lorazepam; or if unavailable to you, oxazepam is similar in such a case) during the PAWS (post-acute withdrawal symptoms) to keep you well psychologically and help overall (though low-dose Valium can also/still be of aid).


In closing, I definitely recommend having a few Xanax on hand, mainly for the worst 2-3 days, if you expect to be in a lot of physical/excruciating pain, as it just does more for that, followed by the Valium. Also, although they are cross-tolerant, your body will still have less time to adjust to the respective benzos if you begin with one (Xanax) and end with the other (Valium). Be careful, safe, and strong...you will get through this, good luck!
Reply
#8
Thanks so much for the advice. His girlfriend will be caring for him (she is a saint), and I will support her as I can, though I am a bit burned out on his behavior at this point. She will be doling out meds, and he will only have a supply for 2 weeks. Sounds like Xanax and Vals are the way to go. Again, many thanks!
Reply
#9
2 weeks would be a good amount of time, and he should feel very differently by day 8 or 9, with that feeling of "second wind" and renewed inner strength hitting by day 5 of being opiate free/sick (this latter aspect I've found to be the case with pretty much any opiate.. This 5 day second wind thing is in spite of/even with acute w/d's for different opiates lasting varying times, anywhere from 7 to 10 days - very rarely a tad bit more for 1 or 2 particularly nasty opiates - sometimes it truly feels like (or even is) 14 days (though many will say "oh, it's just psychological at that point" - even though the mental aspects manifest as very real physical symptoms in the beginning so comments like that are not really accurate)). The second wind will come, believe me.

Very happy to hear he has someone to take care of him AND dole out medication in a responsible/consistent fashion; this should be a HUGE help! This is because a large part of this is the extinction effect; meaning, he should begin to associate 'relief' not with his independently dosing his pills for pleasure or respite, but with this supportive atmostophere and more of a "medical" procedure...a factor sometimes underrated by the home detoxer.

The less he emulates old habits, the more he will form new connections in his brain ("rewiring" it, so to speak, which leads to the extinction phenomenon that the brain's ability of neuroplasticity depends on/is so involved in and helps drive recovery so much). Best of luck!! Smile And keep us updated.

By the way, if I may ask, which substance(s) in particular is he coming off of?
Reply
#10
the big H. in post one.
Angel  It is Well with My Soul  Angel
Reply


Forum Jump:


Users browsing this thread: 1 Guest(s)